Dec. 19, 2017
On Oct. 26, the French National Agency for Drug Safety (ANSM) issued a warning that “Changes in mood, particularly depression, and suicidal ideation, have been reported by patients taking Propecia.”
The agency—France’s equivalent of the US Food and Drug Administration—noted that “finasteride treatment should be discontinued in the presence of any psychiatric symptoms, and that “it is possible to observe persistent sexual disorders after stopping finasteride treatment.”
Two weeks later, ANSM’s director of dermatology, Dr. Caroline Semaille, launched a PFS public-awareness campaign, chiefly by relaying the potential dangers of finasteride to a number of national media outlets.
On Nov. 8, she told the France 2 news magazine 20 Heures “The addition to the [finasteride] insert is a clear warning to patients about the possible occurrence of these side effects, advising them to stop taking the drug and immediately consult their doctor.”
Dr. Semaille also told France 3 News, “Depressive disorders [stemming from finasteride] have not yet been formally established, but we have doubts and prefer therefore to inform the public.”
Dr. Semaille was equally vocal in the print media.
Daily newspaper Le Parisien ran a story headlined Propecia, Prescribed to 30,000 Men to Combat Hair Loss, Is on the Hot Seat. Doctors Issue Alert, which noted that:
“It was the publication of a study reassessing the risks of finasteride that pushed the [European Medicines Agency] to take more precaution. This Canadian survey of 93,000 men over the age of 66, published in May, showed an increased risk of depression in patients taking finasteride because of their prostate…
“ANSM has also looked closely at reports of adverse reactions to finasteride in France. There have been 40 such reports in nearly 20 years. And those numbers are not taken lightly.”
Le Parisien went on to quote Dr. Semaille as follows:
“We know [these adverse drug reactions] are undervalued, because France does not have much pharmacovigilance reflex. And, worldwide, 508 serious psychiatric cases, including 25 suicides, have been identified… From now on, you’re informed. So you decide.”
Weekly news magazine L’Obs published a story as well, headlined Prescription Hair-loss Medication Propecia Accused of Ruining Lives, in which Dr. Semaille said:
The four-page, 4,000-word L’Obs feature, which focuses on the 2016 suicide of 25-year-old PFS patient Romain Mathieu—and noted that “Nearly 128,000 Frenchmen were exposed to [finasteride] in 2016″—also cited PFS Foundation CEO Dr. John Santmann.
“When you take finasteride, you are eliminating the effects of testosterone. You don’t need to be a ranking scientist to figure out that finasteride is probably not a good idea,” Dr. Santmann said.
To watch English-subtitled versions of the 20 Heures and France 3 News stories, please access the PFS Foundation YouTube channel here.
English translations of the Le Parisien and L’Obs stories can be accessed here:
(The original L’Obs story, in French, is here.)
Meanwhile, we’d like to remind all PFS patients, and/or their loved ones, who have not yet done so to report their symptoms to the FDA’s MedWatch program as directed here.
Those living outside the US should also access the WHO’s Collaborating Centre for International Drug Monitoring list of pharmacovigilance agencies and report to their respective nation’s health agency.
Finally, if you or a loved one are suffering from PFS, and feeling depressed or unstable, please don’t hesitate to contact us as soon as possible via our Patient Support hotline: email@example.com